Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 30, NWS Topeka, KS

June 26, 2008Ottawa County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 26, 2008, 11:30 PM CDT for Ottawa County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 11:30 PM CDT (04:30 UTC)
Expired
Jun 27, 2008, 3:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 127 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3854 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
1.6
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 270433
FFWTOP
KSC143-270830-
/O.NEW.KTOP.FF.W.0030.080627T0430Z-080627T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1130 PM CDT THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 330 AM CDT

* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN OCCURRING FROM THUNDERSTORMS OVER SOUTHERN OTTAWA
  COUNTY. RAINFALL AMOUNTS OF ONE TO LOCALLY TWO INCHES HAS ALREADY
  OCCURRED ACROSS MUCH OF THIS AREA. MORE THUNDERSTORMS ACROSS 
  CENTRAL KANSAS WILL OVERSPREAD THE AREA INTO THE EARLY MORNING
  HOURS PRODUCING ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO
  INCHES. THIS WILL LIKELY LEAD TO FLASH FLOODING THROUGH 3 AM.
   

* LOCATIONS IMPACTED INCLUDE...
  BENNINGTON...
  CULVER...
  MINNEAPOLIS...
  TESCOTT...
  NILES...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3914 9792 3914 9737 3896 9737 3895 9793
TIME...MOT...LOC 0430Z 180DEG 0KT 3904 9762

$$
1 follow-up statement
000 
WGUS73 KTOP 270834
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
332 AM CDT FRI JUN 27 2008

KSC143-270842-
/O.EXP.KTOP.FF.W.0030.000000T0000Z-080627T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTTAWA-
332 AM CDT FRI JUN 27 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN OTTAWA COUNTY...

AT 332 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORM ACTIVITY HAS DISSIPATED OVER SOUTHERN OTTAWA COUNTY.  
RUNOFF FROM PREVIOUS THUNDERSTORM ACTIVITY WAS NOT CAUSING FLOODING 
PROBLEMS ACCORDING TO LAW ENFORCEMENT IN THE COUNTY.  WITH LITTLE 
ADDITIONAL RAINFALL EXPECTED OVER THE AREA OVER THE NEXT COUPLE OF 
HOURS THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3914 9792 3914 9737 3896 9737 3895 9793
TIME...MOT...LOC 0430Z 180DEG 0KT 3904 9762

$$

CAVANAUGH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:29 PM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Jun 26, 3:29 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU JUN 26 2008

.DISCUSSION...

SYNOPTIC SCALE HAS CHANGE LITTLE IN THE LAST DAY OR SO. BROAD UPPER
RIDGING REMAINS OVER THE WEST WITH UPPER JET WELL NORTH OF THE
CENTRAL PLAINS. THIS JET HAS PUSHED A DECENT UPPER TROF INTO THE
NORTHERN ROCKIES HOWEVER. LOCAL UPPER LEVEL FLOW IS GENERALLY WEAK
AND WESTERLY...WITH A TRANSITION TO SOUTHWEST TO SOUTH FLOW DOWN
THROUGH THE TROPOSPHERE. WEAK WARM AIR ADVECTION REMAINS IN THE MID
LEVELS...BUT 700MB TEMPS STILL WERE STRUGGLING TO BREACH 10C.
MULTIPLE MESOSCALE PHENOMENA FROM OVERNIGHT/EARLY MORNING CONVECTION
WERE IN AND NEARBY THE AREA...WITH OUTFLOW BOUNDARIES ALONG A LINE
NEAR KTOP-KEMP...JUST SOUTH OF THE NEBRASKA BORDER...AND AN
MESOSCALE CONVECTIVE VORTEX /MCV/ PUSHING EAST FROM NORTH CENTRAL
KANSAS. 19Z MIXED LAYER INSTABILITY HAS PUSHED TO THE 2500-3500 J/KG
RANGE WITH SOME SLIGHT INCREASE IN DEEP LAYER SHEAR OCCURRING.

SHOULD SEE AT LEAST SCATTERED CONVECTION THIS EVENING AS CURRENT AND
NEW BOUNDARIES INTERACT WITH THE MCV. HAIL LIKELY THE BIGGEST
CONCERN...WITH COLLAPSING SEVERE DOWNDRAFTS ALSO POSSIBLE. SLOW
MOVING STORMS MAY TRAIN AND BRING A LOCALIZED FLOODING THREAT AS
WELL. WILL ALSO NEED TO WATCH LOCATIONS TO THE NORTHWEST AS LEAD
WAVES MOVE INTO THE NORTHERN PLAINS AHEAD OF THE LARGER WAVE.
CONVECTIVE CLUSTERS FROM THIS ARE WOULD LIKELY PUSH SOUTHEAST TO
SOUTH AND MAY ENTER THE REGION OVERNIGHT. WITH THE LOCAL AND
UPSTREAM CONVECTIVE CONCERNS...CHANCE POPS WILL BE MAINTAINED FOR
NORTHERN AND EASTERN AREAS THROUGH THE NIGHT.

COLD FRONT ASSOCIATED WITH THE NORTHERN UPPER TROF STILL ON TRACK TO
ENTER THE CWA FRIDAY...BUT TIMING AND CONSISTENCY OF THE BOUNDARY IS
IN QUESTION AS OUTFLOWS FROM TONIGHT/S CONVECTION WILL LIKELY BRING
THE EFFECTIVE BOUNDARY INTO THE AREA AT DIFFERENT RATES THAN THE
SYNOPTIC MODELS CAN HANDLE. AMOUNT OF DAYTIME HEATING IS THUS ALSO
IN QUESTION...BUT KEPT HIGHS IN THE MIDDLE OF EXPECTED
POSSIBILITIES. DESPITE INCREASING MID LEVEL FLOW...SHOULD STILL HAVE
ONLY A SMALL CAP TO OVERCOME AS THE BOUNDARY ARRIVES...WITH LARGER
SCALE LIFT LIKELY ABLE TO OVERCOME THE CAP FOR THUNDERSTORM
DEVELOPMENT. BETTER ORGANIZED CONVECTION IS LIKELY TO EVOLVE WITH
THE INCREASED SHEAR FOR SEVERE WEATHER POTENTIAL.

65

THE LOCATION OF THE FRONTAL BOUNDARY EARLY FRIDAY EVENING WILL BE A
DETERMINING FACTOR ON THE PLACEMENT OF THE HIGHEST CHANCES OF
PRECIPITATION. HAVE CONTINUED TO HIGHLIGHT NORTHEAST AND EAST
CENTRAL KANSAS WHICH IS LIKELY TO STILL BE AHEAD OF THE FRONT ATTM.
THE NAM AND THE GFS DIFFER ON TIMING BUT CONVECTIVE OUTFLOW MAY
CHANGE THE WIND FIELDS ANYWAY. THE UPPER TROUGH MOVING ACROSS THE
NORTHERN PLAINS WILL TRANSLATE EASTWARD IN THE 06Z-12Z SATURDAY TIME
PERIOD. THE FRONT WILL PUSH INTO SOUTHERN KANSAS AND FOCUS
THUNDERSTORMS ALONG IT. ANOTHER CONCERN MAY BE HEAVY RAINFALL WITH
THE TRAINING OF STORMS SOUTHEAST OF THE TURNPIKE WHERE PRECIPITABLE
WATER VALUES WILL EXCEED 2 INCHES.

DEPENDING ON HOW FAR SOUTH THE FRONT MOVES INTO SOUTHEAST KANSAS BY
SATURDAY MORNING WILL KEEP SLIGHT CHANCES OF THUNDERSTORMS FOR THE
EARLY MORNING HOURS IN EAST CENTRAL KANSAS. TEMPERATURES WILL COOL
OFF BEHIND THE FRONT FOR THE WEEKEND WITH COOL ADVECTION AND HIGH
PRESSURE BUILDING INTO THE CENTRAL PLAINS. HIGHS SATURDAY AND SUNDAY
IN THE LOW TO MID 80S AND LOWS SUNDAY MORNING NEAR 60.

MOISTURE AND INSTABILITY SET UP ACROSS WESTERN KANSAS MONDAY NIGHT
AND TUESDAY. TUESDAY NIGHT THE LOW LEVEL JET INCREASES TO AROUND
30 KTS WITH A SHORTWAVE TROUGH MOVING EAST FROM THE ROCKIES. LIFT
ASSOCIATED WITH THE JET MAY TOUCH OFF SOME SCATTERED THUNDERSTORMS
TUESDAY NIGHT INTO WEDNESDAY MORNING AS IT BECOMES SOUTHWEST. THE
TROUGH PLACEMENT VARIES WITH THE GFS MORE CONSERVATIVE AND WEAKER
THAN THE ECMWF GIVEN THIS UNCERTAINTY FOR LATE NEXT WEEK WILL ONLY
GO WITH SMALL CHANCES OF PRECIPITATION AT THIS TIME. THE ECMWF
BREAKS DOWN THE RIDGE AND MOVES THE TROUGH THROUGH WHILE THE GFS
DOES NOT. TEMPERATURES WILL WARM BACK UP INTO THE LOWER 90S TUESDAY
AND WEDNESDAY THEN IN THE UPPER 80S TO NEAR 90 ON THURSDAY. LOWS
MAINLY IN THE 60S TO LOWER 70S.

53

&&

.AVIATION...

SOUTHEAST WINDS SHOULD BECOME MORE SOUTH THIS AFTERNOON FOR TOP/FOE
AS OUTFLOW BOUNDARY FROM MORNING MISSOURI CONVECTION MIXES OUT.
CONVERGENCE NEAR THE BOUNDARY AND MCV FROM APPROACHING FROM THE
NORTHWEST SUGGESTS SOME POSSIBILITY OF CONVECTION AT ALL TAF SITES
THIS AFTERNOON...PERHAPS INTO THE EARLY EVENING...THOUGH JUST WHERE
THE CONVECTION WILL FIRE WILL LIMIT THE HANDLING OF THIS POSSIBILITY
TO A CB FORECAST. SOUTHWEST LOW LEVEL JET SHOULD INCREASE TO AROUND
45KT OVERNIGHT FOR SOME MODERATE WIND SHEAR...MIXING OUT BY MID
MORNING FRIDAY.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 26, 10:57 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1057 AM CDT THU JUN 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-271600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1057 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND
TONIGHT...SOME OF WHICH MAY BECOME SEVERE. LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER HAZARD...BUT DAMAGING WINDS AND AN
ISOLATED TORNADO COULD ALSO OCCUR. HEAVY AMOUNTS OF RAIN COULD ALSO
OCCUR IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES INCREASE FOR FRIDAY AND FRIDAY NIGHT...AND SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE. LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINS COULD RESULT FROM THESE THUNDERSTORMS.

MUCH OF THE AREA WILL HAVE SOME CHANCE FOR THUNDERSTORMS TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED
TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER
SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 26, 9:35 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       JAMESTOWN               39.60N 97.86W
06/26/2008  E4.00 INCH       CLOUD              KS   PUBLIC

&&

JL
Local storm report, Jun 26, 9:39 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             JAMESTOWN               39.60N 97.86W
06/26/2008  E1.75 INCH       CLOUD              KS   PUBLIC

&&

JL
Local storm report, Jun 26, 9:43 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY RAIN       4 W NORWAY              39.70N 97.85W
06/26/2008  E3.00 INCH       REPUBLIC           KS   TRAINED SPOTTER

            TOTAL RAINFALL PAST 4 HOURS.

&&

JL
Local storm report, Jun 26, 9:52 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     HEAVY RAIN       8 SW ESKRIDGE           38.78N 96.21W
06/26/2008  E2.15 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            TOTAL RAINFALL OVER AN HOUR.

&&

JL
Local storm report, Jun 26, 10:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      1 SW JAMESTOWN          39.59N 97.87W
06/26/2008                   CLOUD              KS   PUBLIC

            CREEKS WERE OUT OF THEIR BANKS FLOWING OVER ROADS. IN
            ADDITION RETENTION PONDS WERE FULL AND SPILLING OVER
            THEIR BANKS.

0725 PM     HAIL             1 SW JAMESTOWN          39.59N 97.87W
06/26/2008  E1.75 INCH       CLOUD              KS   PUBLIC

&&

WOLTERS
Local storm report, Jun 26, 10:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1043 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HEAVY RAIN       1 E DELPHOS             39.27N 97.75W
06/26/2008  M2.50 INCH       OTTAWA             KS   TRAINED SPOTTER

0812 PM     HEAVY RAIN       6 S JAMESTOWN           39.51N 97.86W
06/26/2008  M3.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:07 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee53 min
Jun 26, 7:38 PM CDTSevere Thunderstorm WarningTOPWabaunsee52 min
Jun 26, 7:39 PM CDTSevere Thunderstorm WarningTOPCloud51 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Riley, Wabaunsee45 min
Jun 26, 8:27 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee48 min
Jun 26, 8:28 PM CDTSevere Thunderstorm WarningTOPCloud47 min
Jun 26, 9:23 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa52 min
Jun 26, 9:28 PM CDTFlash Flood WarningTOPWabaunsee118 min
Jun 26, 9:42 PM CDTFlash Flood WarningTOPClay, Cloud, Geary, Ottawa, Riley8 hr
Jun 26, 9:50 PM CDTRiver Flood WarningTOPCloud35 hr
Jun 26, 10:38 PM CDTFlash Flood WarningTOPCloud, Republic6 hr
Jun 26, 11:28 PM CDTSevere Thunderstorm WarningTOPCloud, Republic47 min
Jun 26, 11:37 PM CDTRiver Flood WarningTOPClay10 hr
Jun 26, 11:37 PM CDTRiver Flood WarningTOPClay10 hr
Jun 26, 11:47 PM CDTFlash Flood WarningTOPClay, Cloud, Marshall, Republic, Riley, Washington5 hr
Jun 27, 4:44 AM CDTFlash Flood WarningTOPCloud, Republic106 min
Jun 27, 9:25 AM CDTRiver Flood WarningTOPCoffey4 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.